Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 7, NWS Bismarck, ND

August 12, 20074 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Aug 12, 2007, 3:45 AM MDT for 4 counties in North Dakota. It took effect at Aug 12, 2007, 12:00 PM MDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2007, 3:45 AM MDT (09:45 UTC)
In effect from
Aug 12, 2007, 12:00 PM MDT
Expired
Aug 12, 2007, 2:55 PM MDT
In force
3 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 213 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 120945
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT SUN AUG 12 2007

...RED FLAG WARNING FOR LOW HUMIDITIES AND STRONG WINDS IN FAR
SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING...

.A LOW PRESSURE SYSTEM OVER MONTANA WILL CONTINUE TO STRENGTHEN
TODAY. THIS WILL BRING STRONG SOUTH TO SOUTHEAST WINDS OF 20 TO
30 MPH TO SOUTHWEST NORTH DAKOTA. THESE WINDS WILL BRING
INCREASING MOISTURE TO THE AREA...AS WELL AS A CHANCE OF MAINLY
MORNING THUNDERSTORMS. HOWEVER...WITH STRONG WINDS...AND
TEMPERATURES REACHING THE LOWER 90S...AFTERNOON HUMIDITIES ARE STILL
FORECAST TO BE 20 TO 25 PERCENT. THE LOW HUMIDITIES AND STRONG
WINDS WILL LIKELY PRODUCE EXPLOSIVE FIRE GROWTH CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

NDZ031-032-040-043-121745-
/O.UPG.KBIS.FW.A.0007.070812T1800Z-070813T0200Z/
/O.NEW.KBIS.FW.W.0007.070812T1800Z-070813T0200Z/
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
345 AM MDT SUN AUG 12 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR LOW HUMIDITIES AND STRONG WINDS...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

STRONG SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH SOME HIGHER
GUSTS...COMBINED WITH TEMPERATURES IN THE LOWER 90S...WILL PRODUCE
HUMIDITIES OF 20 TO 25 PERCENT. THE LOW HUMIDITIES AND STRONG
WINDS WILL LIKELY PRODUCE EXPLOSIVE FIRE GROWTH CONDITIONS THIS AFTERNOON
AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JV
2 follow-up statements
000 
WWUS83 KBIS 121635
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1135 AM CDT SUN AUG 12 2007

...RED FLAG WARNING FOR LOW HUMIDITIES AND STRONG WINDS IN FAR
SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING...

.A LOW PRESSURE SYSTEM OVER MONTANA WILL CONTINUE TO STRENGTHEN
TODAY. THIS WILL BRING STRONG SOUTH TO SOUTHEAST WINDS OF 20 TO
30 MPH TO SOUTHWEST NORTH DAKOTA THIS AFTERNOON. THESE WINDS WILL
BRING INCREASING MOISTURE TO THE AREA. HOWEVER...WITH STRONG
WINDS...AND TEMPERATURES REACHING THE UPPER 80S...AFTERNOON
HUMIDITIES ARE STILL FORECAST TO BE 25 TO 30 PERCENT.

AREAS OF WESTERN AND SOUTHERN BOWMAN COUNTY THAT RECEIVED
SIGNIFICANT RAINFALL THIS MORNING WILL LIKELY HAVE FUELS REMAINING
TOO WET FOR EXPLOSIVE FIRE GROWTH THIS AFTERNOON. NORTHEAST
BOWMAN COUNTY...AS WELL AS SLOPE...BILLINGS AND GOLDEN VALLEY
COUNTIES RECEIVED ONLY SPOTTY SHOWERS. THEREFORE THE POTENTIAL
STILL EXISTS FOR EXPLOSIVE FIRE GROWTH CONDITIONS THIS AFTERNOON
AND EARLY EVENING.

NDZ031-032-040-043-130045-
/O.CON.KBIS.FW.W.0007.070812T1800Z-070813T0200Z/
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
1035 AM MDT SUN AUG 12 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

STRONG SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH SOME
HIGHER GUSTS...COMBINED WITH TEMPERATURES IN THE UPPER 80S...WILL
PRODUCE HUMIDITIES OF 25 TO 30 PERCENT. THE LOW HUMIDITIES AND
STRONG WINDS WILL LIKELY PRODUCE EXPLOSIVE FIRE GROWTH CONDITIONS
THIS AFTERNOON AND EARLY EVENING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 122055
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CDT SUN AUG 12 2007

NDZ031-032-040-043-122200-
/O.CAN.KBIS.FW.W.0007.000000T0000Z-070813T0200Z/
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
255 PM MDT SUN AUG 12 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

ALTHOUGH SOUTHEAST WINDS ARE 20 TO 30 MPH OVER THE WARNING
AREA...SHOWERS AND THUNDERSTORMS FROM EARLIER TODAY HAVE ALLOWED
TEMPERATURES TO ONLY REACH THE MID TO UPPER 80S AND HUMIDITIES ARE
LIKELY TO ONLY DROP TO 25 TO 30 PERCENT. THEREFORE THE RED FLAG
WARNING HAS BEEN CANCELLED.

$$
TWH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 12, 2:45 AM MDT, 1 hour earlier.

Area forecast discussion, Aug 12, 2:45 AM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT SUN AUG 12 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
FORECAST PROBLEM IN THE SHORT TERM CENTERS AROUND THUNDERSTORM
CHANCES AND FIRE WEATHER ISSUES. WILL USE A MODEL BLEND AS GFS/NAM
ARE FAIRLY SIMILAR THROUGH THE PERIOD.

CURRENTLY...SURFACE HIGH PRESSURE IS STRADDLING THE NORTH
DAKOTA/CANADIAN BORDER. CLEAR SKIES WITH TEMPERATURES IN THE 40S -
EVEN A FEW UPPER 30S READINGS - IN THE NORTH. HOWEVER...AN AREA OF
SHOWERS AND THUNDERSTORMS IS MOVING NORTHEAST FROM WYOMING AND INTO
SOUTHWESTERN NORTH DAKOTA. THIS ELEVATED CONVECTION APPEARS TO BE
ASSOCIATED WITH AN UPPER LEVEL IMPULSE AND HANDLED WELL BY MODELS.
IN FACT...THIS FEATURE FOR THIS SUNDAY MORNING HAS BEEN IN THE
MODELS RATHER CONSISTENTLY FOR THE PAST FEW DAYS. THE UPPER LEVEL
IMPULSE IS FORECAST TO CONTINUE MOVING NORTHEAST ACROSS THE STATE
TODAY. HAVE MORNING CHC/SLIGHT CHC POPS OVER THE WESTERN HALF OF THE
STATE THIS MORNING. THE SURFACE HIGH MOVES SOUTHEAST TOWARDS LAKE
SUPERIOR AND DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES
DEVELOPS OVER MONTANA...WHILE THE UPPER LEVEL RIDGE BUILDS NORTHWARD
OVER THE NORTHERN PLAINS. A MID LEVEL THERMAL CAP DEVELOPS AND
STRENGTHENS DURING THE DAY...INHIBITING PRECIPITATION OVER WESTERN
NORTH DAKOTA...BUT SOME LINGERING ELEVATED PRECIPITATION MAY LINGER
OR REDEVELOP WITH INCREASING LOW LEVEL/H850 MOISTURE WITH
SOUTHEASTERLY LOW LEVEL FLOW INCREASING TO 15 TO 25 MPH.

THE GFS INDICATES A STRONG UPPER LEVEL VORT IMPULSE MOVING INTO
WESTERN NORTH DAKOTA AFTER MIDNIGHT TONIGHT. THIS FEATURE SEEMS TO
INDICATE ELEVATED LATE NIGHT SHOWERS/THUNDER RIDING ON TOP OF THE
MID LEVEL THERMAL CAP. THIS FEATURE MOVES ACROSS THE STATE ON MONDAY
AND THE GFS HAS IT OVER THE RED RIVER VALLEY BY MONDAY EVENING. THE
SURFACE LOW THAT DEVELOPS OVER MONTANA TODAY MOVES ACROSS THE STATE
MONDAY IN SYNC WITH THE UPPER LEVEL VORT IMPULSE. WILL KEEP
AFTERNOON CHANCES OF THUNDERSTORMS OVER EASTERN COUNTIES MONDAY
AFTERNOON.

AFTER THIS LOW MOVES ACROSS THE STATE ANOTHER COOL AND DRY HIGH
PRESSURE SYSTEM MOVES INTO THE STATE FROM SASKATCHEWAN. TEMPERATURES
IN THE 90S MONDAY WILL COOL TO HIGHS IN THE UPPER 70S AND UPPER 80S
TUESDAY.

ANOTHER UPPER IMPULSE RIDING THE H500 RIDGE MOVES TOWARDS NORTH
DAKOTA TUESDAY NIGHT. KEPT THE CHANCE OF THUNDERSTORMS IN THE FAR
SOUTHWEST FOR TUESDAY NIGHT AS PER PREVIOUS FORECAST.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
FEW CHANGES TO EXTENDED GRIDS AND FORECAST. MODELS DO BEGIN TO
DIFFER SIGNIFICANTLY LATE IN PERIOD WITH GFS SLIDING PIECE OF
PACIFIC NORTHWEST TROUGH ONSHORE AND TO THE PRAIRIE PROVINCES OF
SOUTH CENTRAL CANADA WHILE ECMWF DIGS SAID LOW SOUTH TO WASHINGTON
COAST. THIS RESULTS IN ECMWF MORE PRONOUNCED RIDGE OVER NORTHERN
PLAINS WHILE GFS HAS FLAT AND FAIRLY FAST ZONAL FLOW. WILL ADD DRY
DAY EIGHT FOR NOW UNTIL THESE DIFFERENCES ARE RESOLVED. OTHERWISE NO
BIG CHANGES WITH SEASONABLE TEMPS AND A FEW PERIODS OF LOW CHANCE
POPS.

&&

.AVIATION...
WILL NEED TO HAVE MENTION OF CONVECTION IN SOME FORM THROUGH THE
FIRST HALF OF AVIATION FORECAST AS CURRENT RADAR SHOWS NAM IS
VERIFING MUCH BETTER WITH CURRENT SHORTWAVE AND ASSOCIATED LEE
TROUGH MOVING EAST ONTO NORTHERN PLAINS.

&&

.FIRE WEATHER...
WILL UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE FAR
SOUTHWEST FOR TODAY. STRONG SOUTHEAST FLOW WILL INCREASE THIS
MORNING AND AFTERNOON WITH WINDS OF 20 TO 25 MPH EXPECTED. ALTHOUGH
WE WILL SEE A CHANCE OF MORNING CONVECTION AND WETTING RAINS...ALONG
WITH INCREASING LOW LEVEL MOISTURE...THE STRONG WINDS...COMBINED
WITH THE WARMER TEMPERATURES SHOULD HELP TO COUNTERACT THE
INCREASING MOISTURE...AND DROP RELATIVE HUMIDITIES TO AROUND 20 TO
25 PERCENT IN THE FAR SOUTHWEST. HUMIDITIES THIS LOW...WITH
SUSTAINED WINDS OF 20 TO 25 MPH...AND HIGHER GUSTS WILL PUSH THE
RANGELAND FIRE DANGER INDEX INTO THE VERY HIGH OR EXTREME
CATEGORY...AND PRODUCE POTENTIALLY EXPLOSIVE FIRE GROWTH CONDITIONS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM THIS AFTERNOON THROUGH THIS EVENING
FOR NDZ031-032-040-043.
&&

JV/HW
Hazardous weather outlook, Aug 11, 4:09 AM MDT, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
509 AM CDT SAT AUG 11 2007

NDZ001>005-009>013-017>023-025-031>037-041-042-044>048-050-051-
121015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
509 AM CDT SAT AUG 11 2007 /409 AM MDT SAT AUG 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MORNING THUNDERSTORMS WITH A FEW POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING.

NDZ040-043-121015-
SLOPE-BOWMAN-
409 AM MDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MORNING THUNDERSTORMS. FIRE WEATHER WATCH REMAINS IN
EFFECT FOR THIS AFTERNOON...WITH NORTHWEST WINDS 15 TO 25 MPH WITH
SOME GUSTS TO 30 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 12, 12:33 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
133 AM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HAIL             1 S HEBRON              46.89N 102.04W
08/11/2007  E1.75 INCH       MORTON             ND   TRAINED SPOTTER

            GOLF BALL SIZE HAIL. LATE REPORT FROM SATURDAY AUGUST
            11TH 2007.

0148 AM     NON-TSTM WND GST 2 S NEW SALEM           46.81N 101.42W
08/11/2007  M74.00 MPH       MORTON             ND   MESONET

            MESONET SITE MEASURED A PEAK THUNDERSTORM WIND GUST OF 74
            MPH AT 148 AM CDT. LATE REPORT FROM SATURDAY AUGUST 11TH
            2007.

&&

CJS/HW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:07 AM MDTSevere Thunderstorm WarningBISBowman53 min
Aug 12, 8:59 AM MDTSevere Thunderstorm WarningBISBowman, Slope61 min

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.